Hail, Atchison
- When
- August 26, 8:10 PM CST
- Where
- Atchison County, 5 mi E of Fairfax
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.333, -95.300
5 hail, 3 thunderstorm wind, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 2:35 PM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 335 PM CDT THU AUG 26 2004 .DISCUSSION... RECENT RAINS AND A THICK LAYER OF MOISTURE IN THE LOWER LEVELS HAVE PUSHED DEWPOINTS TO OPPRESSIVE LEVELS THIS AFTERNOON OVER EASTERN KANSAS AND NORTHERN MISSOURI. DESPITE A BREEZY SOUTH WIND, LOW LEVEL RELATIVE HUMIDITIES HAVE BEEN UNABLE TO MIX OUT THIS AFTERNOON BECAUSE 850MB DEWPOINTS AS HIGH AS 18C (PER 12Z SPRINGFIELD SOUNDING) HAVE BEEN DRAWN NORTH TODAY. FORTUNATELY THE AFOREMENTIONED WINDS HAVE PROVIDED SOME RELIEF THIS AFTERNOON, OTHERWISE HEAT INDICES ALONG THE KANSAS MISSOURI BORDER THIS AFTERNOON HAVE ECLIPSED 105 DEGREES. A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM FOR KANSAS CITY AND POINTS SOUTH. THE HEAT AND HUMIDITY OVER THE REGION HAVE CONTRIBUTED TO EXTREME INSTABILITY THIS AFTERNOON. THE MOST UNSTABLE AIR IS OVER IOWA AND NORTHERN MISSOURI. LIFTED INDICES ARE CURRENTLY -10C TO -12C. THERE IS SOME CONCERN THAT A STRATUS DECK THAT WAS IN PLACE OVER SOUTHERN IOWA THIS MORNING MAY HAVE LEFT A BOUNDARY TO FOCUS THUNDERSTORMS LATE THIS AFTERNOON, BUT SATELLITE SHOWS NO INDICATION OF CUMULUS DEVELOPMENT THUS FAR, AND SURFACE PLOTS DONT SHOW MUCH IN THE WAY OF A WIND SHIFT IN SOUTHERN IOWA. SO, IT LOOKS LIKE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE THE COLD FRONT PLUNGING THROUGH EASTERN NEBRASKA AND NORTHERN IOWA. IF STORMS FORM IN THE OMAHA AREA PRIOR TO 00Z THERE WILL BE A GOOD CHANCE THAT A STRONG MCS COULD DIVE SOUTH INTO NORTHERN MISSOURI TOWARD THE LOW LEVEL JET. IF THUNDERSTORM INITIATION IS DELAYED UNTIL 03Z OR LATER, STORMS WILL LIKELY TRACK MORE EASTERLY SINCE THE LOW LEVEL JET IS PROGGED TO VEER TO THE SOUTHWEST EARLY THIS EVENING. FOR THE TIME BEING, I HAVE A 30 TO 40 PERCENT CHANCE OF STORMS FROM AROUND ROCKPORT TO TRENTON TO MACON. THE EVENING SHIFT WILL NEED TO MONITOR THE EVOLUTION OF THIS POTENTIALLY SEVERE THUNDERSTORM COMPLEX. THE GFS AND ETA ARE IN AGREEMENT PUSHING THE COLD FRONT TOMORROW AND TOMORROW NIGHT THROUGH MISSOURI QUICKER, AND I HAVE ADJUSTED THE TIMING OF PRECIPITATION ACCORDINGLY. PRECIPITATION CHANCES TOMORROW WILL BE RELATIVELY LOW IN THE NORTHWEST CORNER OF MISSOURI SINCE THE AIRMASS ALONG THE FRONT WILL REQUIRE SOME HEATING TO BECOME ACTIVE, AND THE FRONT IS EXPECTED TO BE IN THE SAINT JOSEPH VICINITY BY MID DAY. MID LEVEL CLOUDS MAY IMPEDE HEATING SOMEWHAT TOMORROW AND CAPE VALUES ARE NOT EXPECTED TO BE AS MONSTROUS AS THEY HAVE BEEN THE LAST TWO DAYS. 0-6KM BULK SHEAR PROGS FROM THE ETA TOMORROW ARE MARGINAL FOR STRONG ORGANIZED MULTICELL THUNDERSTORMS (20-30KTS), SO STORMS WILL LIKELY BE PULSE-TYPE IN NATURE WITH BRIEF DAMAGING WIND GUSTS AND HAIL THE MAIN THREATS. STORMS WILL BE EFFICIENT PRECIPITATION PRODUCERS SINCE PRECIPITABLE WATER VALUES ARE EXPECTED TO BE NEAR 2 INCHES. THE SLOW MOVEMENT OF THE FRONT AND UPPER FLOW PARALLEL TO THE SURFACE FRONT MAY CONTRIBUTE TO TRAINING OF CELLS, SO I WILL CONTINUE THE ESF (HYDROLOGIC OUTLOOK) SINCE FLASH FLOOD GUIDANCE IS RELATIVELY LOW AND MANY RIVERS ARE RUNNING HIGH. KOCH .DISCUSSION... SURFACE HIGH PRESSURE SHOULD BUILD IN ACROSS THE REGION ON SUNDAY...AS THE COLD FRONT FINALLY PUSHES SOUTH AND EAST. PRESSURE RIDGE AND THERMAL TROUGH IS PROGGED TO REMAIN ACROSS THE REGION THROUGH MUCH OF THE WEEK. THIS SHOULD KEEP THE FORECAST AREA DRY. BOTH GFS/ECMWF HINT AT A WEAK SHORTWAVE TROUGH MOVING OUT ACROSS THE SOUTHERN/CENTRAL PLAINS WEDNESDAY INTO THURSDAY. HOWEVER WILL ALSO KEEP THIS TIME PERIOD DRY FOR NOW...WITH MOISTURE AND TIMING STILL IN QUESTION. TEMPERATURES SHOULD START THE WEEK OUT BELOW NORMAL ON SUNDAY. NEAR NORMAL TEMPS ARE FORECAST DURING THE WORK WEEK...AS THE 1000-500MB THICKNESS FIELD INCREASES. NRR && && .PREV DISCUSSION... 330 AM... LONGWAVE TROUGH ENCOMPASSING MUCH OF THE WESTERN AND CENTRAL CONUS IS EVIDENT IN EARLY MORNING UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY. LEAD SHORTWAVE LIFTING THROUGH MID/UPPER MS VALLEY REGION...WHILE FURTHER UPSTREAM ADDITIONAL SHORTWAVE FEATURES NOTED OVER CENTRAL MT...AND ALONG OR/NORTHERN CA COAST. AT THE SURFACE...COLD FRONT LOCATED ACROSS CENTRAL/WESTERN SD...WITH VERY MOIST AIRMASS IN PLACE AHEAD OF THIS FRONT...CHARACTERIZED BY DEW POINTS IN THE UPPER 60S TO MID 70S. AS LEAD SHORTWAVE LIFTS AWAY FROM REGION...HEIGHTS PROGGED TO RISE ACROSS LOWER MO VALLEY AS MID LEVEL TEMPS WARM (+12 AT 700MB) BY THIS AFTERNOON. HOWEVER ABUNDANT MOISTURE FROM RECENT RAINFALL WILL 1) CONTRIBUTE TO CONSIDERABLE BOUNDARY LAYER MOISTURE WITH SURFACE DEW POINTS IN THE MID TO UPPER 70S EXPECTED THIS AFTERNOON WHICH WHEN COMBINED WITH TEMPS IN THE LOW 90S WILL YIELD HEAT INDICES IN THE 100 TO 105 DEGREE RANGE AND 2) RESULT IN EXTREME INSTABILITY ACROSS NORTHERN MO BY MID TO LATE AFTERNOON. ADJUSTING ETA PROG SOUNDINGS FOR EXPECTED TEMP/DP PROFILES ACROSS NORTHERN MO YIELD 5000 J/KG MLCAPE WITH ONLY VERY WEAK CAPPING INVERSION (CIN LESS THAN 25 J/KG). CONVECTIVE INITIATION IS MORE CERTAIN FURTHER NORTH ALONG I-80 CORRIDOR...IN CLOSER PROXIMITY TO BETTER LIFT ASSOCIATED WITH MT SHORTWAVE AS IT LIFTS INTO SOUTHERN CANADA...HOWEVER SOME POTENTIAL EXISTS FOR STORMS TO BUILD SOUTHWARD INTO NORTHERN MO THIS EVENING. IF THIS DOES OCCUR DEEP LAYER SHEAR OF 30 TO 40 KTS WILL BE SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL/DAMAGING WINDS. STRENGTHENING LOW LEVEL SHEAR DURING THE EVENING COMBINED WITH STRENGTH OF UPDRAFTS/RESULTANT VORTEX STRETCHING COULD YIELD A POTENTIAL FOR COUPLE OF TORNADOES...AND RECENT HEAVY RAINFALL ACROSS THIS AREA WILL ALSO LEAD TO A FLASH FLOOD THREAT. GIVEN CONSIDERABLE UNCERTAINTY WHETHER CAP WILL INDEED BREAK ACROSS NORTHERN MO...HAVE INCLUDED ONLY LOW CHANCE (30) POPS DURING LATE AFTERNOON/EVENING HOURS ALONG/NORTH OF HIGHWAY 36...WITH SLIGHT CHANCE (20) POPS ELSEWHERE. ADDITIONALLY...HAVE DECIDED TO ISSUE HEAT ADVISORY FOR KC METRO AREA SOUTHWARD INTO LINN AND BATES COUNTIES...WHERE HEAT INDICES SHOULD REACH 105 FOR AT LEAST A FEW HOURS THIS AFTERNOON. SURFACE FRONT PROGGED TO SLOWLY SAG SOUTHWARD INTO FORECAST AREA DURING THE DAY FRIDAY...AS OR/CA SHORTWAVE DIGS INTO DESERT SOUTHWEST. JET STREAK PROGGED TO DEVELOP ON UPSTREAM SIDE OF TROUGH AND TRANSLATE EASTWARD INTO UPPER MS VALLEY FRIDAY...WITH RIGHT ENTRANCE REGION LOCATED ACROSS FORECAST AREA. THIS COMBINED WITH FRONTAL BOUNDARY WILL RESULT IN ANOTHER ROUND OF SHOWERS/THUNDERSTORMS...SOME POTENTIALLY CAPABLE OF PRODUCING HEAVY RAINFALL ACROSS MUCH OF THE FORECAST AREA LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. HAVE INCLUDED LIKELY POPS ACROSS ALL BUT NORTHWEST CORNER OF MO FOR FRIDAY NIGHT. GIVEN VERY LOW FFG/HEADWATER GUIDANCE VALUES...HAVE DECIDED TO GO AHEAD AND ISSUE HYDROLOGIC OUTLOOK (ESF) OUTLINING THREAT FOR ADDITIONAL HEAVY RAINFALL. HAVE LEANED TOWARDS FASTER GFS SOLUTION...WHICH PUSHES SURFACE FRONT WELL SOUTH OF AREA AS SURFACE HIGH BUILDS INTO REGION. SEAMAN && .EAX WATCHES/WARNINGS/ADVISORIES... KS...HEAT ADVISORY FOR THROUGH 7 PM ZONES 57-60-103>105. MO...HEAT ADVISORY FOR THROUGH 7 PM ZONES 28-29-37-43-53..
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT THU AUG 26 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL EXPECTED TODAY OR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM FOR KANSAS CITY, LEAVENWORTH, PAOLA, HARRISONVILLE, AND BUTLER. HEAT INDICES WILL REACH 105 DEGREES FOR SEVERAL HOURS THIS AFTERNOON. HEAT AND HUMIDITY WILL CAUSE THE ATMOSPHERE TO BECOME EXTREMELY UNSTABLE OVER IOWA AND NORTHERN MISSOURI THIS AFTERNOON AND THIS EVENING. STORMS ARE EXPECTED TO ERUPT IN IOWA LATE THIS AFTERNOON, AND SOME STORMS MAY TRACK INTO EXTREME NORTHERN MISSOURI THIS EVENING. IF THUNDERSTORMS FORM IN MISSOURI THIS EVENING, THEY WILL BE RESTRICTED TO AREAS NORTH OF A LINE FROM MOUND CITY TO ALBANY TO TRENTON TO MACON. VERY LARGE HAIL AND DAMAGING WIND ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TOMORROW AND TOMORROW NIGHT AS A SLOW MOVING COLD FRONT PUSHES THROUGH KANSAS AND MISSOURI. SOME STORMS TOMORROW AFTERNOON WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. HEAVY RAIN IS ALSO A CONCERN TOMORROW NIGHT. RECENT RAINS HAVE RAISED SOIL MOISTURE LEVELS OVER MUCH OF THE REGION, SO HEAVY RAIN MAY CAUSE RUNOFF LEADING TO RAPID RISES ON AREA CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN FAR NORTHERN MISSOURI ALONG THE IOWA BORDER. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 407 PM CDT THU AUG 26 2004 MOZ001>005-011-270300- ATCHISON MO-GENTRY MO-HARRISON MO-HOLT MO-NODAWAY MO-WORTH MO- 407 PM CDT THU AUG 26 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 788...IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ATCHISON...GENTRY...HARRISON...HOLT...NODAWAY AND WORTH. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE AND ROCKPORT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL... AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
The Omaha radar (KOAX), 142 km away, was scanning. The volume nearest the first event began at 02:10 UTC.
5 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Trees and power lines knocked down in Tarkio.
Brief tornado touchdown with no damage or injuries.
Power lines down.
Tree down blocking Highway 69.
Brief tornado touchdown in open field. No damage or injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420414, 5420415, 5420416, 5420419, 5420417, 5420420, 5420421, 5420418, 5420422, 5420423.